Alabama, 2003Damaging Wind in Alabama, April 6, 2003
April 6, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 1:50 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 6, 1:50 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
250 PM CDT SUN APR 6 2003
WARM FRONT HAS MOVED NORTHWARD INTO THE TENNESSEE VALLEY REGION
THIS AFTERNOON...WITH SURFACE BASED LIS IN THE -4 TO -8 RANGE IN
THE WARM SECTOR. ON-GOING SEVERE WEATHER OVER CENTRAL MISSISSIPPI
WILL TRACK INTO CENTRAL ALABAMA LATER THIS AFTERNOON AND THROUGH THE
EVENING HOURS. THIS COMPLEX WILL LIKELY WEAKEN AS IT ENCOUNTERS
MORE STABLE AIR OVER EASTERN COUNTIES. ANOTHER COMPLEX DEVELOPING
OVER NORTHERN LOUISIANA COULD BRING ANOTHER ROUND OVER SVR WX LATER
TONIGHT. ON MONDAY...DEEPER MOISTURE AND SHEAR WILL SHIFT EAST AND
SOUTH OF FORECAST AREA. WITH NUMEROUS BOUNDARIES ACROSS THE AREA AND
PLENTY OF CAPE...SCATTERED TSTMS LIKELY TO DEVELOP...SOME SEVERE...
PRIMARILY SOUTH OF INTERSTATE 20...AS THIS AIRMASS NOT LIKELY AS
WORKED OVER AS AIRMASS NORTH OF I-20.
MODELS INDICATING AN UPPER IMPULSE WILL DEVELOP ON FRONT ALONG TEXAS
COAST AND SPREAD SHOWERS AND TSTMS BACK INTO ALABAMA MONDAY NIGHT.
SURFACE LOW SHOULD MOVE INTO SW GEORGIA BY 18Z TUESDAY AND BRING AN
END TO THE TSTMS. GFS MODEL HAS BEEN FAIRLY CONSISTENT WITH CUT-OFF
LOW FORMING OVER CENTRAL GULF COAST STATES ON WEDNESDAY. THIS WILL
BRING SCATTERED SHOWERS TO MAINLY EASTERN ALABAMA WEDNESDAY AND
THURSDAY. UPPER TROF WILL FINALLY SHIFT EAST OF AREA BY FRIDAY
WITH CLEARING SKIES AND WARMER TEMPS FOR THE WEEKEND.
BHM 64 79 58 65/ 100 30 70 40
MGM 66 81 60 72/ 40 50 70 60
.BHM...NONE.
ROSE/58
Hazardous weather outlook, Apr 6, 12:02 PM CST, 5 hours 25 minutes before
ALZ011>015-017>050-062100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN APR 06 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS WEST OF INTERSTATE 65. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA.
A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL
PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA. A FEW THUNDERSTORMS MAY
BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST
THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER
WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS...
AND CONTINUE THROUGH THE NIGHTTIME. THE SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
MONDAY AND MONDAY NIGHT. THE AIR MASS WILL REMAIN SUFFICIENTLY
UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE
FORECAST AREA EARLY TUESDAY. SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLOODING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.
In the hours before
Special weather statement, Apr 6, 1:28 PM CST, 3 hours 59 minutes before
ALZ030-062030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT SUN APR 6 2003
.A SEVERE THUNDERSTORM JUST WEST OF DECATUR...MISSISSIPPI...IS
MOVING EAST AT ABOUT 40 MILES PER HOUR. THIS THUNDERSTORM WILL MOVE
INTO WESTERN SUMTER COUNTY BETWEEN 3:15 AND 3:30 PM.
THIS THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG DAMAGING
WINDS...AND LARGE HAIL.
PLEASE TAKE THE NECESSARY PRECAUTIONS NOW BEFORE THE STORM IS ON
TOP OF YOU.
LAT...LON 3243 8839 3297 8831 3289 8820 3279 8811
3269 8811 3269 8805 3263 8809 3259 8806
3260 8798 3245 8801 3242 8805 3235 8805Local storm report, Apr 6, 4:16 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM CUBA AL 0.75 IN HAIL
04/06/03 SUMTER PENNY SIZE HAIL WAS
REPORTED JUST NORTH OF
CUBA. EMA
0415 PM LIVINGSTON AL 0.88 IN HAIL
04/06/03 SUMTER NICKEL SIZE HAIL WAS
OBSERVED IN LIVINGSTON.
EMA
0425 PM LIVINGSTON AL 1.75 IN HAIL
04/06/03 SUMTER GOLFBALL SIZE HAIL FELL
ACROSS LIVINGSTON.
SHERIFF
0426 PM LIVINGSTON AL HEAVY RAIN
04/06/03 SUMTER MINOR URBAN FLOODING
REPORTED IN LIVINGSTON.
EMAThunderstorm Wind, Tuscaloosa
- When
- April 6, 5:27 PM CST to 6:09 PM CST
- Where
- Tuscaloosa County, 10 mi W of Duncanville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $23,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.050, -87.617
A supercell thunderstorm moved across parts of southern and eastern Tuscaloosa County and produced damage along its path. A few funnel cloud reports were received in the vicinity of Duncanville. Several trees were blown down along a path from west of Duncanville to south of Brookwood. In Cottondale, a few homes received shingle damage from the storm. Penny size hail was reported in the Coaling area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 6 to 7, 20031 death · 8 injured · $273 million · F2 · 132 events
- Tornadoes in Texas, April 6, 2003$9.0 million · F3 · 2 events
- Tornado in Texas, April 6, 20036 injured · $2.3 million · F2 · 1 event
- Tornadoes in Texas, April 6, 2003$2.5 million · F2 · 2 events
- Tornado and Flash Flooding in Louisiana, April 6 to 7, 2003$843,000 · F0 · 18 events
- Winter Storm in Iowa, April 6 to 7, 2003$95,000 · 19 events
- Tornado in Louisiana, April 6, 2003$45,000 · F0 · 1 event
- Winter Storm in Nebraska, April 6 to 7, 200327 events
- Tornado in Texas, April 6, 2003$30,000 · F0 · 1 event
- Winter Storm in Nebraska, April 6 to 7, 200322 events
- Hail and Damaging Winds in Oklahoma, April 6, 2003$5,000 · 1.75 in hail · 18 events
- Winter Storm in Nebraska, April 6 to 7, 200316 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354080.